Alert archive / West Virginia / Flash Flood Watches in 2012
Flash Flood Watch 5, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Mar 18, 2012, 3:24 AM EDT for Lincoln County, Logan County, Mingo County, West Virginia. It took effect at Mar 18, 2012, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2012, 3:24 AM EDT (07:24 UTC)
- In effect from
- Mar 18, 2012, 8:00 AM EDT
- Expired
- Mar 18, 2012, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Lincoln County, WV, Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 53 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
424 WGUS61 KRLX 180724 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 324 AM EDT SUN MAR 18 2012 WVZ013-024-025-181530- /O.NEW.KRLX.FF.A.0005.120318T1200Z-120319T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MINGO-LOGAN- INCLUDING THE CITIES OF...HARTS...ALUM CREEK...HAMLIN... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN 324 AM EDT SUN MAR 18 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...LINCOLN...LOGAN AND MINGO. * FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING * AN UPPER LEVEL DISTURBANCE WILL PRODUCE REPETITIVE SHOWERS AND THUNDERSTORMS TODAY. GROUNDS ACROSS THE WATCH AREA REMAIN NEAR SATURATED DUE THE RAINFALL OVER THE LAST COUPLE OF DAYS...POSING A THREAT FOR WATER PROBLEMS. * RAIN AMOUNTS FROM A HALF TO AN INCH TODAY...WITH LOCALLY HEAVIER AMOUNTS...WILL PRODUCE RAPID RISES OF STREAMS AND CREEKS...ESPECIALLY WHERE THUNDERSTORMS RAIN OVER THE SAME AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
787 WGUS61 KRLX 181424 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1024 AM EDT SUN MAR 18 2012 WVZ013-024-025-182230- /O.CON.KRLX.FF.A.0005.000000T0000Z-120319T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MINGO-LOGAN- INCLUDING THE CITIES OF...HARTS...ALUM CREEK...HAMLIN... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN 1024 AM EDT SUN MAR 18 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...LINCOLN...LOGAN AND MINGO. * UNTIL 8 PM EDT THIS EVENING * MORNING SHOWERS SHOULD GIVE WAY TO SOME PARTIAL SUNSHINE THIS AFTERNOON. HOWEVER...ADDITIONAL SHOWERS OR THUNDERSTORMS COULD REDEVELOP DURING THIS AFTERNOON AND EARLY EVENING. WITH THE LACK OF VEGETATION AND THE GROUND NEARLY SATURATED...A THREAT FOR FLASH FLOODING REMAINS. * RAIN AMOUNTS FROM A HALF TO AN INCH ARE LIKELY TODAY...WITH LOCALLY HEAVIER AMOUNTS. IF THE HEAVIER SHOWERS REDEVELOP...STREAMS AND CREEKS WOULD RISE RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT WOULD LEAD TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION. MONITOR WATER LEVELS OFTEN...IF SHOWERS REDEVELOP THIS AFTERNOON OR THIS EVENING. BE PREPARED TO TAKE QUICK ACTION. && $$ KM/KTB
288 WGUS61 KRLX 181752 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 152 PM EDT SUN MAR 18 2012 WVZ013-024-025-190000- /O.CON.KRLX.FF.A.0005.000000T0000Z-120319T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MINGO-LOGAN- INCLUDING THE CITIES OF...HARTS...ALUM CREEK...HAMLIN... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN 152 PM EDT SUN MAR 18 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...LINCOLN...LOGAN AND MINGO. * UNTIL 8 PM EDT THIS EVENING * THE MORNING RAIN TOTALS WERE MOSTLY A QUARTER TO A HALF INCH. BY EARLY THIS AFTERNOON...PARTIAL CLEARING OCCURRED. HOWEVER...THE AFTERNOON SUNSHINE WILL ADD TO THE INSTABILITY. SO THERE IS STILL A CHANCE THAT SHOWERS OR THUNDERSTORMS WILL REDEVELOP. WITH THE LACK OF VEGETATION AND THE GROUND NEARLY SATURATED...A THREAT FOR FLASH FLOODING REMAINS. * RAIN AMOUNTS FROM A HALF TO AN INCH ARE LIKELY TODAY. THERE IS A CHANCE OF LOCALLY HEAVIER AMOUNTS. IF THOSE SHOWERS OR THUNDERSTORMS REDEVELOP...STREAMS AND CREEKS WOULD RISE RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT WOULD LEAD TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION. MONITOR WATER LEVELS OFTEN...IF SHOWERS REDEVELOP THIS AFTERNOON OR THIS EVENING. BE PREPARED TO TAKE QUICK ACTION. && $$
818 WGUS61 KRLX 190003 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 803 PM EDT SUN MAR 18 2012 WVZ013-024-025-190115- /O.EXP.KRLX.FF.A.0005.000000T0000Z-120319T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MINGO-LOGAN- INCLUDING THE CITIES OF...HARTS...ALUM CREEK...HAMLIN... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN 803 PM EDT SUN MAR 18 2012 ...FLASH FLOOD WATCH HAS EXPIRED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN WEST VIRGINIA HAS EXPIRED. HEAVY RAINFALL HAS NOT MATERIALIZED OVER THE WATCH AREA TODAY...AND THE THREAT FOR FLASH FLOODING HAS DIMINISHED. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Mar 18, 2:09 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 18, 2:09 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 209 AM EDT SUN MAR 18 2012 .SYNOPSIS... WEAK FLOW WITH SCATTERED SHOWERS AND THUNDERSTORMS INTO SUNDAY NIGHT. RIDGING ALOFT AND SLIGHTLY DRIER AIR MONDAY NIGHT INTO WEDNESDAY. MOISTURE INCREASES ON THURSDAY. && .NEAR TERM /UNTIL 10 AM THIS MORNING/... SENT A QUICK UPDATE TO PINPOINT SHOWERS AND POSSIBLE THUNDERSTORMS MOVING ACROSS NORTHEAST KY...INTO THE TRI STATE AREA OVERNIGHT. DECREASED POPS ELSEWHERE KEEPING LIKELY ACROSS THE KY COUNTIES AND EXTREME SOUTHEAST OH...AND EXTREME SOUTHERN WV OVERNIGHT PER RADAR TRENDS AND THE WRFARW MESOSCALE MODEL. ALTHOUGH SATELLITE IMAGES SHOW WARMING TOPS WITH THIS CONVECTION...RADAR SHOWS ADDITIONAL CONVECTION DEVELOPING AHEAD...ALONG OUTFLOW BOUNDARIES. ADJUSTED SKY...TEMPS AND WINDS PER LATEST SATELLITE IMAGES...MODEL GUIDANCE AND SFC OBS. PREVIOUS DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE WESTERN SLOPES OF THE MOUNTAINS INTO THE COAL FIELDS OF SOUTHERN WEST VIRGINIA. WITH WEAK FLOW ALOFT...THESE WILL NOT MOVE QUICKLY. WILL HAVE TO KEEP AN EYE ON ANY RAIN THAT FALLS WITH THESE SHOWERS AND STORMS. SOME AREAS ARE STILL SATURATED FROM PREVIOUS RAINS. ONCE THIS FIRST UPPER WAVE MOVES NORTHEAST...SHOULD SEE A TIME OVERNIGHT WHERE SHOWERS DWINDLE. HOWEVER...THIS WILL BE SHORT LIVED AS ANOTHER WAVE ENTERS THE AREA. HAVE INCREASED POPS INTO SUNDAY TO LIKELY TO ACCOUNT FOR THE WAVE. ONCE AGAIN...WILL HAVE TO CLOSELY WATCH FOR POSSIBLE WATER ISSUES. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL DURING THIS PERIOD. DAYTIME HIGHS WILL BE IN THE 50S TONIGHT AND INTO THE MID 70S NORTH TO AROUND 80 SOUTH. && .SHORT TERM /10 AM THIS MORNING THROUGH TUESDAY/... STILL MILD PATTERN WITH WEAK FLOW AND ABOVE NORMAL TEMPERATURES AND DEW POINTS. PRECIPITABLE WATER DOES STARTS TO SLOWLY DECLINE OVERNIGHT SUNDAY NIGHT AFTER REACHING ITS MAXIMUM SUNDAY AFTERNOON. HOWEVER...LOTS OF MOISTURE/CLOUDS AND LINGERING SHOWERS OVERNIGHT SUNDAY NIGHT INTO MONDAY. STILL NEED TO MONITOR RAIN AMOUNTS AS 500 MB VORT MAX DROPS SE OVER THE DEVELOPING RIDGE. HAVE POPS LOWERING MONDAY AFTERNOON...WITH SOME SOME 20 POPS LINGERING MONDAY EVENING OVER THE MOUNTAINOUS COUNTIES. RIDGING ALOFT REACHES PEAK ON TUESDAY. WEAK SOUTHEAST FLOW IN THE BOUNDARY LAYER. SO HAVE A SLIGHT CHANCE OF SHOWERS ON THE UPSLOPE AREAS DURING TUESDAY AFTERNOON. WITH DOWNSLOPING IN THE WESTERN LOWLANDS...COULD REACH LOW AND MID 80S IN THE USUAL HOT SPOTS THERE. BUT KEPT READINGS IN CHECK IN THE SOUTHEAST UPSLOPE AREAS TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... SOMEWHAT QUIET WEATHER TO START THE LONG TERM AS UPPER LEVEL RIDGE REMAINS OVER THE AREA AT THE BEGINNING OF THE PERIOD. HOWEVER...HIGH PRESSURE OFF TO OUR EAST WILL CONTINUE TO PUSH MOISTURE TOWARDS THE REGION. THIS WITH THE UPSLOPE FLOW OVER THE HIGHER TERRAIN WILL KEEP A SLIGHT CHANCE FOR POPS IN THESE AREAS...WITH NICE...WARM TEMPERATURES AND MAINLY DRY CONDITIONS EXPECTED ACROSS THE LOWLAND COUNTIES DUE TO THE DOWNSLOPE FLOW. RIDGE WILL SLIDE OFF TO THE EAST LATER IN THE DAY WED THRU THURSDAY AS A CLOSED UPPER LOW OVER THE SOUTH CENTRAL U.S. PUSHES NORTHEAST TOWARDS THE OHIO VALLEY. EXPECT PLENTY OF MOISTURE TO ADVECT INTO THE AREA AS THIS LOW APPROACHES...AS STRONG SOUTHERLY LOW LEVEL WINDS AID IN MOISTURE TRANSPORT FROM THE GULF TOWARDS THE REGION. MODELS ARE INDICATING PW VALUES OF BETWEEN 1.2 TO 1.35 INCHES...WAY ABOVE NORMAL FOR THIS TIME OF YEAR...AND IN FACT IN THE 99TH PERCENTILE FOR PW FOR THIS TIME OF YEAR. THUS...LOOKING LIKELY FOR RAIN...HEAVY AT TIMES ACROSS THE AREA DURING THIS PERIOD...AND WILL NEED TO MONITOR FOR POTENTIAL WATER PROBLEMS TO SET UP. WILL NOT MENTION IN THE HWO FOR NOW...AS IT IS WELL INTO THE EXTENDED...AND WOULD PREFER TO WAIT FOR BETTER CONFIDENCE. WILL MENTION IN RWS FOR NOW. LOW WILL SLIDE OFF TO THE SOUTHEAST OVER THE WEEKEND AS ANOTHER UPPER TROUGH MOVING ACROSS CANADA IS ABLE TO PUSH THE LOW OUT OF THE AREA. COOLER...AND DRIER AIR IS EXPECTED FOR THE LATTER HALF OF THE WEEKEND BEHIND THE DEPARTING LOW. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... MOSTLY CLEAR SKIES WITH THIN SCATTERED CLOUDS AROUND 10KFT AT MOST SITES ARE EVIDENT IN SATELLITE IMAGES AND SFC OBSERVATIONS. TEMPORARILY PERIODS OF PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE NORTHERN SITES THAT EXPERIENCE THE MOST CLEARING. BUT...MID TO UPPER LEVEL CLOUDS WILL SPREAD ACROSS THE ENTIRE AREA FROM THE NORTHWEST TO CUT OFF THE RADIATIONAL COOLING. SO EXPECT IMPROVEMENT FROM IFR TO MVFR/VFR BEFORE 11-12Z. RADAR IMAGES INDICATE AN AREA OF CONVECTION MOVING ACROSS NORTHEAST KY...TO AFFECT HTS AND VICINITY WITH MVFR CONDITIONS FROM 07-10Z. MOST OF THIS ACTIVITY IS EXPECTED TO DIMINISH IN INTENSITY...BUT ADDITIONAL CONVECTION WILL DEVELOP ALONG NUMEROUS OUTFLOW BOUNDARIES CREATED BY PREVIOUS STORMS. EXPECT SOME OF THIS ACTIVITY TO MOVE INTO SOUTHERN WEST VIRGINIA AND EVENTUALLY AFFECT BKW BEFORE 12Z. BELIEVE THE AFOREMENTIONED CONVECTIVE ACTIVITY WILL LOOSE STRENGTH BY 12Z WITH WIDESPREAD LIGHT SHOWERS AND AN ISOLATED STORM OR TWO ACROSS THE SOUTH. HOWEVER...EXPECT CONVECTION TO FLARE UP ONCE AGAIN TO PRODUCE PERIODS OF IFR UNDER HEAVIER STORMS AROUND 18Z ACROSS CENTRAL WV TO AFFECT MAINLY CRW...CKB...BKW... AND EKN THROUGH THE EVENING HOURS. CONDITIONS SHOULD IMPROVE AFTER 00-03Z FROM WEST TO EAST...WITH SOME CLEARING TRYING TO SPREAD FROM THE WEST. AREAS THAT EXPERIENCE CLEARING SUNDAY NIGHT WILL BE ABLE TO PRODUCE IFR DENSE FOG...MAINLY NEARBY HTS...PKB...AND CRW. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING AND DURATION OF VALLEY FOG AT PKB AND EKN MAY VARY. TIMING OF CONVECTION CAPABLE TO PRODUCE IFR CONDITIONS MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN 03/18/12 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H M H H H H H H H EKN CONSISTENCY L M M H M M M M M M M M PKB CONSISTENCY H H H H H H M H H H H H CKB CONSISTENCY M M M M H H H H H H H H AFTER 06Z MONDAY... IFR CONDITIONS IN DENSE FOG POSSIBLE LATE SUNDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JB/KTB/SL NEAR TERM...JB/26 SHORT TERM...KTB LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, Mar 17, 3:14 PM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 314 PM EDT SAT MAR 17 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-181915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 314 PM EDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY... SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND THUNDERSTORMS SHOULD BE MORE WIDESPREAD SUNDAY AND INTO MUCH OF SUNDAY NIGHT. WITH THE WEAK WIND FLOW...LACK OF VEGETATION...AND SEVERAL COUNTIES THAT HAVE SATURATED SOILS... SMALL STREAM FLOODING IS A POSSIBILITY. IF THIS THREAT INCREASES...FLASH FLOOD WATCHES OR WARNINGS MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:12 PM EDT | Special Weather Statement | RLX | Cabell | 33 min |
| Mar 18, 6:44 PM EDT | Special Weather Statement | RLX | Putnam | 31 min |
Nearby
Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.